Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 14, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Mar 20, 2001, 10:49 AM EST for Allendale County, Hampton County, South Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 20, 2001, 10:49 AM EST (15:49 UTC)
- Expired
- Mar 20, 2001, 11:30 AM EST
- In force
- 41 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Allendale County, SC, Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 32 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 11:04 AM EST | Thunderstorm Wind 50 E | Allendale, SC | Several large limbs down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 3.8 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 201550 SVRCHS SCC005-049-201630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1049 AM EST TUE MAR 20 2001 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMPTON COUNTY IN SOUTHERN SOUTH CAROLINA. ALLENDALE COUNTY IN WEST CENTRAL SOUTH CAROLINA. * UNTIL 1130 AM EST. * AT 1049 AM EST...RADAR INDICATED A LINE OF SEVERE STORMS NEAR FAIRFAX AND EXTENDING SOUTHEAST TO NEAR HAMPTON. 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA. THIS IS A DANGEROUS SEVERE STORM...TAKE COVER NOW SEVERE STORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR AND AVOID WINDOWS. $$ LAT...LON 3281 8133 3283 8108 3310 8116 3306 8142 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 10:00 AM EST, 49 minutes earlier.
Area forecast discussion, Mar 20, 10:00 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1000 AM EST TUE MAR 20 2001
UA ANALYSIS THIS MORNING INDICATES IMPRESSIVE DYNAMICS WITH STRONG
DIFLUENCE SPREADING ACROSS GEORGIA AND SOUTH CAROLINA IN TANDEM WITH
A 120 KT JET MAX PUNCHING THRU SE GEORGIA. SKIES WERE CLEARING BEHIND
A LINE OF CONVECTION APPROACHING THE SAVANNAH RIVER AND BOTH THE RUC
AND 06Z ETA INDICATE THE BEST INSTABILITY WILL CONTINUE TO RESIDE ALONG
THIS LOW LVL CONVERGENCE AXIS THIS AFTN AS IT MOVES NWD...NOTING THAT
GUIDANCE IS RUNNING SLOW AS WINDS HAVE ALREADY SHIFTED TO SOUTH IN
SAVANNAH. IT APPEARS THREAT FOR ADDITIONAL CONVECTION IN SE GEORGIA
IS ONLY SLGT BUT STILL A CONCERN GIVEN ONGOING INSOLATION AND H5
TEMPS BLO -20C MOVG IN AND WEB BULBS LOWERING.
WILL HAVE A CHALLENGING UPDATE UPCOMING WITH TEMPS POSSIBLY REACHING
70 IN SE GEORGIA AND READINGS PINNED DEEP IN THE 40S ACROSS NRN PARTS
OF OUR S CAROLINA ZONES. WILL LOWER POPS TO CHCY IN SE GEORGIA AND
AND MENTION VRBL CLOUDINESS. WINDS IN OUR S CAROLINA ZONES OCNLY
BORDERING ON WIND ADVISORY CRITERIA BUT WITH BEST WIND FIELDS SLOWLY
SHIFTING NWD THIS AFTN WILL NOT RAISE ADVISORY. HEAVY RAIN MENTION
WILL ONLY BE NEEDED NRN ZONES. OBSERVATIONS STILL SUPPORT LAKE WIND
ADVISORY THIS AFTN.
CWF: WILL CONTINUE GALES AND HEAVY SURF ADVISORY ON UPDATE. WILL
CONTINUE TREND OF SHIFTING WINDS AND DIMINISHING WIND AND SEAS FOR
OUR GEORGIA WATERS. MAINLY INITIALIZATION TWEAKS ON UPDATE. WITH
LOW TIDE RUNNING ALMOST 3 FT ABOVE NORMAL...WILL CONTINUE SHLW CSTL
FLOODING MENTION FOR AFTN HIGH TIDE.
FCSTID = 24
CHS 61 47 62 41 / 100 60 40 20
SAV 67 47 61 41 / 50 50 30 10
CHL 60 47 62 41 / 100 60 40 20
NBC 63 47 62 41 / 70 60 40 20
RBW 55 47 62 41 / 100 70 40 20
.CHS...
GA...GALE WARNING AMZ335-354-374
HEAVY SURF ADVISORY.
SHALLOW COASTAL FLOODING AROUND HIGH TIDE THIS AFTERNOON.
SC...GALE WARNING AMZ330-350-352
LAKE WIND ADVISORY FOR LAKE MOULTRIE
HEAVY SURF ADVISORY.
SHALLOW COASTAL FLOODING AROUND HIGH TIDE THIS AFTERNOON.
RVTIn the hours before
Special weather statement, Mar 20, 5:55 AM EST, 4 hours 54 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-201800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 555 AM EST TUE MAR 20 2001 ...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA... A STRONG LOW PRESSURE SYSTEM WILL MOVE FROM SOUTHERN GEORGIA INTO SOUTH CAROLINA TODAY. AS IT DOES...A WARM FRONT WILL LIFT ACROSS THE AREA. WIDESPREAD RAIN WILL OCCUR AHEAD OF THIS FRONT WHICH WILL LIMIT HEATING IN THE REGION. HOWEVER...THE ATMOSPHERE MAY BECOME MARGINALLY UNSTABLE AS THE WARM FRONT APPROACHES. THUS SOME THUNDERSTORMS ARE EXPECTED TO DEVELOP. THERE ARE VERY STRONG WINDS FIELDS ASSOCIATED WITH THIS AREA OF LOW PRESSURE...AND THIS COULD CAUSE SOME OF THE THUNDERSTORMS TO BECOME STRONG DESPITE THE LIMITED INSTABILITY. AN ISOLATED SEVERE STORM IS POSSIBLE WITH DAMAGING WINDS THE PRIMARY THREAT. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF ANY WATCHES OR WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TELEVISION STATION FOR THE LATEST WEATHER INFORMATION. =
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 1:58 PM EST | Severe Thunderstorm Warning | CHS | Charleston | 32 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.